Remote Access Proceedings of the American Mathematical Society
Green Open Access

Proceedings of the American Mathematical Society

ISSN 1088-6826(online) ISSN 0002-9939(print)

 
 

 

On the eigenvalue ratio for vibrating strings


Author: Min-Jei Huang
Journal: Proc. Amer. Math. Soc. 127 (1999), 1805-1813
MSC (1991): Primary 34L15
DOI: https://doi.org/10.1090/S0002-9939-99-05015-7
Published electronically: February 17, 1999
MathSciNet review: 1621941
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: For vibrating strings with concave densities or symmetric single-barrier densities, the ratio $\lambda _2/\lambda _1$ of the first two eigenvalues is minimized when the density is constant; while, for vibrating strings with symmetric single-well densities, the ratio $\lambda _2/\lambda _1$ is maximized when the density is constant.


References [Enhancements On Off] (What's this?)

  • [1] M. Ashbaugh and R. Benguria, On the ratio of the first two eigenvalues of Schrödinger operators with positive potentials, Differential Equations and Mathematical Physics (I. W. Knowles and Y. Saito, eds.), Lecture Notes in Math., vol. 1285, Springer-Verlag, Berlin, 1987, pp. 16-25. MR 89a:35151
  • [2] M. Ashbaugh and R. Benguria, Optimal lower bound for the gap between the first two eigenvalues of one-dimensional Schrödinger operators with symmetric single-well potentials, Proc. Amer. Math. Soc. 105 (1989), 419-424. MR 89f:81028
  • [3] M. Ashbaugh and R. Benguria, Eigenvalue ratios for Sturm-Liouville operators, J. Differential Equations 103 (1993), 205-219. MR 94c:34125
  • [4] R. D. Gentry and D. O. Banks, Bounds for functions of eigenvalues of vibrating systems, J. Math. Anal. Appl. 51 (1975), 100-128. MR 51:8528
  • [5] J. B. Keller, The minimum ratio of two eigenvalues, SIAM J. Appl. Math. 31 (1976), 485-491. MR 54:10737
  • [6] R. Lavine, The eigenvalue gap for one-dimensional convex potentials, Proc. Amer. Math. Soc. 121 (1994), 815-821. MR 94i:35144
  • [7] T. J. Mahar and B. E. Willner, An extremal eigenvalue problem, Comm. Pure Appl. Math. 29 (1976), 517-529. MR 54:13201

Similar Articles

Retrieve articles in Proceedings of the American Mathematical Society with MSC (1991): 34L15

Retrieve articles in all journals with MSC (1991): 34L15


Additional Information

Min-Jei Huang
Affiliation: Department of Mathematics, National Tsing Hua University, Hsinchu, Taiwan 30043
Email: mjhuang@math.nthu.edu.tw

DOI: https://doi.org/10.1090/S0002-9939-99-05015-7
Keywords: Eigenvalue ratio, eigenfunction, concave density, symmetric single-well density
Received by editor(s): September 19, 1997
Published electronically: February 17, 1999
Communicated by: Hal L. Smith
Article copyright: © Copyright 1999 American Mathematical Society

American Mathematical Society